Mississippi, 2010

Hail and Damaging Winds in Mississippi, March 11 to 12, 2010

March 11 to 12, 2010 · NWS JAN · 23 events in 10 counties and zones

A Vigorous storm system combined with cold temperatures aloft and steep lapse rates to produce scattered severe storms during the early morning hours of March 12th. This event consisted of mostly hail producing storms across the eastern half of Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A Vigorous storm system combined with cold temperatures aloft and steep lapse rates to produce scattered severe storms during the early morning hours of March 12th. This event consisted of mostly hail producing storms across the eastern half of Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 11, 11:00 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 11, 11:00 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1100 PM CST THU MAR 11 2010

.UPDATE...GREATEST THUNDERSTORM CHANCES ACROSS NORTHERN AND
NORTHEASTERN AREAS WAS THOUGHT TO HOLD OFF UNTIL AFTER MIDNIGHT
ALTHOUGH STRENGTHENING LOW LEVEL CONVERGENCE ALONG A NATCHEZ TO
GREENWOOD LINE HAS KICKED OFF A COUPLE THUNDERSTORMS IN THESE AREAS.
ZONE FORECAST HAS BEEN UPDATED TO INCLUDE THUNDER ALL AREAS THROUGH
MIDNIGHT. EVERYTHING ELSE ON TRACK. /BK/

&&

.PREV DISCUSSION... /ISSUED 952 PM CST THU MAR 11 2010/

..SEVERE THUNDERSTORMS POSSIBLE AGAIN TONIGHT...

UPDATE...ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE TONIGHT AS
A STRONG UPPER LEVEL S/WV OUT OVER NE TEXAS MAKES ITS WAY ACROSS THE
ARKLAMISS REGION THROUGH EARLY MORNING. LARGE AREA OF ELEVATED RAIN
AND ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN LA THIS
EVENING...WHERE SURFACE LOW PRESSURE HAS DEVELOPED IN ADVANCE OF THE
UPPER S/WV. JUST HOW THIS IS ALL GOING TO PAN OUT TONIGHT FOR OUR
REGION IS A LITTLE UNCERTAIN AT THIS JUNCTURE. EXPECT SHOWERS TO
CONTINUE SPREADING OUR WAY THROUGH MIDNIGHT WITH THE BEST CHANCE FOR
THUNDER WEST OF I-55. MOST OF THE SEVERE THUNDERSTORM ACTIVITY IS
EXPECTED TO HOLD OFF UNTIL AFTER MIDNIGHT...BUT WONT RULE OUT THIS
POSSIBILITY OVER THE NEXT COUPLE HOURS. AFTER MIDNIGHT...AMPLE DEEP
LAYER LIFT IN ADVANCE OF THE S/WV WILL BE OVER THE REGION AND
COMBINED WITH THE CONTINUED FEED OF LOW LEVEL MOISTURE EXPECT
SHOWERS AND THUNDERSTORMS MOST AREAS THROUGH EARLY MORNING. FEEL THE
BEST CHANCES FOR SEVERE STORMS WILL BE CONFINED SOUTH OF THE I-20
CORRIDOR WHERE LATEST MODEL GUIDANCE SHOWS HIGHEST INSTABILITY
CHANCES...WITH MUCH LESS INSTABILITY TO THE NORTH. GIVEN STEEP MID
LEVEL LAPSE RATES THE GREATEST RISK WILL BE LARGE HAIL AND HAVE
INCLUDED THIS WORDING IN THE ZONES. ACROSS FAR SOUTHEASTERN ZONES
THERE IS STILL THE POSSIBILITY OF SOME CONVECTION BECOMING NEAR
SURFACE BASED AND THIS AREA SHOULD HAVE THE GREATEST RISK FOR
DAMAGING WINDS AND POSSIBLY A TORNADO...IN ADDITION TO THE LARGE
HAIL.

ONLY ADJUSTMENTS MADE WERE TO REFLECT THE LATEST THINKING WITH
REGARD TO SEVERE THUNDERSTORM POTENTIAL. LOW TEMPS FOR TONIGHT LOOKED
GOOD WITH A SLIGHT ADJUSTMENT MADE TO TVR. ALL PRODUCTS HAVE BEEN
SENT...PREVIOUS DISCUSSION BELOW. /BK/

PREV DISCUSSION... /ISSUED 350 PM CST THU MAR 11 2010/

.SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

DISCUSSION...

TONIGHT THROUGH SATURDAY NIGHT...

A VERY COMPLEX CONVECTIVE PATTERN WILL EVOLVE TONIGHT...AS THE FINAL
IN A SERIES OF VIGOROUS MID/UPPER-LEVEL SHORTWAVE TROUGHS SWINGS
THROUGH THE REGION IN THE BROADER CYCLONIC ENVELOPE OF THE
DEEP-LAYER LOW CENTERED OVER THE CENTRAL CONUS. THIS DISTURBANCE
IS CURRENTLY TAKING SHAPE AS A CLOSED CYCLONIC CIRCULATION CENTERED
OVER NORTH TEXAS. INTENSE DEEP-LAYER ASCENT AHEAD OF THIS FEATURE
WILL TRANSLATE NORTHEASTWARD ACROSS THE ARKLAMISS REGION TONIGHT
WHILE THE UPPER TROUGH BECOMES NEGATIVELY-TILTED AND AMPLIFIES. DUE
TO THE AMPLIFICATION...THE COLD POOL ALOFT ASSOCIATED WITH THE
LARGER-SCALE CYCLONE WILL DRAIN INTO THE CWA...WITH H5 TEMPERATURES
TONIGHT FALLING TO AROUND -20C. AS SOUTHWESTERLY FLOW AT H7 INCREASES
TO 40-50 KT TONIGHT AHEAD OF THE TROUGH TO MAINTAIN LOW-LEVEL WARM
AIR ADVECTION BENEATH THE COLD POOL...H7-H5 LAPSE RATES WILL INCREASE
TO 7-8 C/KM...WITH MUCAPE VALUES RANGING FROM 500-1000 J/KG ACROSS
THE CWA. H5 WINDS WILL INCREASE TO 65 TO 75 KT ACROSS THE
AREA...WHICH WILL PROVIDE FOR AMPLE SHEAR WITHIN THE CAPE-BEARING
LAYER...WITH EFFECTIVE BULK SHEAR MAGNITUDES RANGING FROM 40 KT IN
THE WEST TO 50 KT IN THE EAST. WITH STRONG DEEP-LAYER Q-VECTOR
CONVERGENCE IN PLACE FOR CONVECTIVE INITIATION...THE CONVECTIVE
PARAMETERS WILL BE MORE THAN CONDUCIVE FOR AT LEAST ELEVATED
CONVECTION...WITH A HIGH LIKELIHOOD FOR HAIL. THE STRENGTH OF THE
DEEP-LAYER SHEAR WILL SUPPORT ROTATING UPDRAFTS AND ELEVATED
SUPERCELLS...WITH THE POTENTIAL FOR SEVERE HAIL FROM THE STRONGEST
STORMS...WITH HAIL EXPECTED TO RANGE FROM QUARTER TO GOLF BALL SIZE.
CONTINUOUS LIGHTNING WILL ALSO BE EXPECTED WITH STRONG UPDRAFTS
EXTENDING DEEP WITHIN THE MIXED PHASE REGION.

A MAJOR QUESTION EXISTS WITH REGARD TO THE POTENTIAL FOR
SURFACE-BASED CONVECTION...AND THIS POTENTIAL WILL HINGE ON THE
EVOLUTION OF BOUNDARY LAYER MOISTURE FIELDS AND FINE-SCALE SURFACE
FEATURES. LATE MORNING AND EARLY AFTERNOON SURFACE ANALYSIS DEPICTS
A COLD FRONT EXTENDING FROM THE MID-SOUTH REGION SOUTHWARD THROUGH
NORTHERN LOUISIANA AND INTO THE NORTHWESTERN GULF OF MEXICO FROM
SOUTHEAST TEXAS. ACROSS THIS BOUNDARY...WINDS ABRUPTLY SHIFT FROM
THE SOUTHWEST TO NORTHWEST. AHEAD OF THE BOUNDARY...THE FLOW BECOMES
MORE SOUTHERLY WITH A THETA-E AXIS EXTENDING FROM NEW ORLEANS
NORTHWARD THROUGH JUST EAST OF HATTIESBURG AND NORTH-NORTHEASTWARD
INTO WESTERN ALABAMA. LATEST VISIBLE SATELLITE TRENDS INDICATE A
PERSISTENT CUMULUS FIELD IN THIS ZONE. BETWEEN THE THETA-E AXIS AND
THE COLD FRONT...AMPLE INSOLATION AND SHALLOWER MOISTURE HAS ALLOWED
LOW-LEVELS TO EFFICIENTLY MIX UP TO 5000 FT AGL WITH DEWPOINTS HAVING
FALLEN INTO THE MID/UPPER 40S. THIS HAS SET UP A DEWPOINT
GRADIENT...ALMOST REMINISCENT OF A STATIONARY DRYLINE...IN THE
VICINITY OF INTERSTATE 59.

FOR TONIGHT...THE INTENSE SYNOPTIC ASCENT WILL BECOME JUXTAPOSED
WITH THE SURFACE COLD FRONT TO THE WEST TO SUPPORT SURFACE
CYCLOGENESIS OVER CENTRAL LOUISIANA. NWP MODEL GUIDANCE DEPICTS A
SURFACE LOW QUICKLY SPINNING UP ALONG THE FRONT AND THEN RACING
NORTHEASTWARD WHILE INTENSIFYING FROM A 1003 MB LOW AROUND 12/0000
UTC OVER CENTRAL LOUISIANA TO A 999 MB LOW AROUND 12/1200 UTC OVER
NORTHWEST ALABAMA. IN RESPONSE TO THE PRESSURE FALLS...AN EAST TO
SOUTHEAST ISALLOBARIC WIND WILL FORCE THE DRYLINE-LIKE FEATURE TO
RETREAT NORTHWESTWARD PRIOR TO THE PASSAGE OF THE SURFACE LOW AND
COLD FRONT. THE DEGREE TO WHICH THE LOW-LEVEL MOISTURE IS MAINTAINED
WITHIN THE MOIST SECTOR WILL BE MODULATED BY MIXING PROCESSES
THROUGH LATE AFTERNOON. SHOULD LOCATIONS WITHIN THE MOIST AXIS
ENTIRELY MIX OUT...THEN LOW-LEVEL MOISTURE WILL BE DEGRADED AND THE
POTENTIAL FOR SURFACE-BASED INSTABILITY WILL BE REDUCED.
HOWEVER...IF CONTINUED SCATTERED CLOUD COVERAGE AND HIGHER PWATS
KEEP SURFACE TEMPERATURES FROM SUPPORTING DRY ADIABATIC
LOW-LEVELS...THEN THE MOIST AXIS COULD REMAIN MOSTLY IN-TACT. EVEN
IF THE MOIST SECTOR DOES MIX OUT...NOCTURNAL DECOUPLING AND THE
ASSOCIATED BACKING OF SURFACE WINDS WILL ALLOW FOR BOUNDARY LAYER
DEWPOINTS TO CLIMB ONCE AGAIN AFTER SUNSET SUPPORTING SOME MOISTURE
RECOVERY. AT THIS JUNCTURE...THE NAM IS INDICATING A MUCH TIGHTER
DRYLINE-LIKE FEATURE WITH SBCAPE/MLCAPE VALUES OF 500-1000 J/KG IN
THE MOIST SECTOR. THE GFS IS INDICATING THESE VALUES RANGING FROM
400 TO 500 J/KG AND IS SUGGESTING GREATER MIXING IN THE MOIST
SECTOR. NWP MODELS SUGGEST THAT THE POTENTIAL FOR HIGHER SBCAPES
COULD BE REALIZED...AND THIS COULD SET THE STAGE FOR SURFACE-BASED
CONVECTION TONIGHT GIVEN DECREASING CONVECTIVE INHIBITION WITH THE
APPROACHING MID/UPPER-LEVEL ASCENT AND COOLING ALOFT. CONFIDENCE IN
SURFACE-BASED CONVECTIVE INITIATION IS NOT PARTICULARLY HIGH THOUGH.

WHILE NUMEROUS ELEVATED CONVECTION IN THE FORM OF MULTIPLE STORM
CLUSTERS AND LINE SEGMENTS WITH A SEVERE HAIL RISK IS EXPECTED
ALONG AND BEHIND OF THE COLD FRONT...ANY SURFACE-BASED
CONVECTION...IF IT MATERIALIZES...WILL BE CONFINED TO THE MOIST
SECTOR. THIS AREA IS EXPECTED TO BE LIMITED TO LOCATIONS ALONG AND
SOUTHEAST OF THE NATCHEZ TRACE PARKWAY BEFORE THE COLD FRONT
OVERTAKES THE DRYLINE-LIKE FEATURE. ANY SURFACE-BASED CONVECTION
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND POSSIBLY ONE OR
TWO TORNADOES...ESPECIALLY WITH ANY SUPERCELLS GIVEN 0-3 KM STORM
RELATIVE HELICITY (SRH) VALUES FROM 200-300 M2/S2 AND 0-1 KM SRH
VALUES UP TO 150 M2/S2.  HOWEVER...GIVEN THE CONDITIONAL NATURE OF
THIS RISK...THE HAZARDOUS WEATHER OUTLOOK EMPHASIZES THE HAIL RISK
OVER THE WIND/TORNADO RISK. GIVEN THE RELATIVELY LIMITED TIME FOR
MOISTURE RECOVERY...PWAT VALUES ARE ONLY EXPECTED TO REACH REACH UP
TO AROUND ONE INCH...AND TOTAL RAINFALL AMOUNTS ARE ONLY EXPECTED TO
RANGE FROM ONE-HALF TO LOCALLY ONE INCH GIVEN FAST STORM MOTION.
HOWEVER...WITH RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES
PARTICULARLY OVER THE NORTHEASTERN HALF OF THE FORECAST AREA...THERE
WILL BE A RISK FOR FLASH FLOODING IF STORMS REPETITIVELY MOVE OVER
THE SAME LOCATIONS. SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO
EAST ON FRIDAY.

AS FOR OTHER FORECAST MATTERS...TEMPERATURES TONIGHT WERE KEPT A FEW
DEGREES ABOVE MAV GUIDANCE GIVEN INCREASED CLOUD COVERAGE. BY
FRIDAY...THE UPPER LEVEL LOW WILL HAVE SHIFTED SOUTHWARD...AND
EMBEDDED VORT MAXIMA WILL PIVOT AROUND THE LOW FOR FRIDAY AND
SATURDAY GIVING NORTHERN AND CENTRAL AREAS CLOUDY SKIES ALONG WITH
CHANCE FOR LIGHT RAIN. ADDITIONALLY...MUCH LOWER THICKNESS VALUES
WILL BE PRESENT ACROSS THE REGION...WITH WESTERLY SURFACE WINDS
ADVECTING IN COLDER AIR TO THE REGION ON FRIDAY. THE TIGHT PRESSURE
GRADIENT AT THE SOUTHWESTERN PERIPHERY OF BROAD SURFACE LOW PRESSURE
CENTERED NORTHEAST OF THE CWA WILL SUPPORT GUSTY WEST WINDS FOR
FRIDAY AND SATURDAY...AND LAKE WIND ADVISORIES COULD BECOME
REQUIRED. /COHEN/

SATURDAY NIGHT THROUGH NEXT THURSDAY...

WEAK HIGH PRESSURE WILL BRIEFLY BUILD BACK INTO THE LOWER MISSISSIPPI
RIVER VALLEY SUNDAY INTO MONDAY. ALTHOUGH SOME CLOUDS LOOK TO HANG
AROUND DURING THIS TIME...RAIN CHANCES WILL COME TO AN END ON
SUNDAY...WITH DRY CONDITIONS CONTINUING INTO MONDAY AS THE BEFORE
MENTIONED SYSTEM CONTINUES TO EXIT THE REGION TO THE EAST.

SOME SMALL RAIN CHANCES CREEP BACK INTO THE FORECAST TUESDAY INTO
WEDNESDAY AS YET ANOTHER UPPER LEVEL DISTURBANCE MAKES IT'S RUN ON
THE FORECAST AREA.  THIS NEXT SYSTEM IS ADVERTISED TO MOVE THROUGH
PRETTY QUICK.  THUS...CLOUDS AND ANY RAIN CHANCES ARE EXPECTED TO
MOVE OUT OF THE AREA EARLY THURSDAY AS HIGH PRESSURE AT THE SURFACE
AND ALOFT BUILD BACK INTO THE REGION FOR THE LATTER HALF OF THE WORK
WEEK. /19/

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH
THE EVENING. A STORM SYSTEM WILL COME THROUGH THE REGION OVERNIGHT.
IT WILL DRAG ANOTHER AREA OF LOW PRESSURE WITH A COLD FRONT. EXPECT
CEILINGS AND VISIBILITIES TO DETERIORATE OVERNIGHT WITH THUNDERSTORMS.
SOME OF THESE STORMS COULD CONTAIN STRONG WINDS AND SOME HAIL. SO PUT
IN HAIL WITH STORMS ACROSS THE NORTH AND WESTERN TAF SITES. OUR
STRONG THUNDERSTORM POTENTIAL WILL DECREASE BY DAWN FRIDAY. EXPECT
THE RAINS TO END FROM THE WEST DURING THE MORNING AS CEILINGS RECOVER
TO MVFR CONDITIONS. /17/COHEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       50  65  43  58 /  95  29  12  15
MERIDIAN      50  67  40  59 /  86  44  15  23
VICKSBURG     50  63  42  59 /  96  19   9  11
HATTIESBURG   54  69  45  64 /  82  16   8   7
NATCHEZ       49  65  42  60 /  90   7   5   2
GREENVILLE    47  60  41  57 /  96  44  19  26
GREENWOOD     48  61  40  56 /  87  64  24  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BK
Hazardous weather outlook, Mar 11, 10:20 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1020 PM CST THU MAR 11 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
130430-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1020 PM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS REGION
TONIGHT. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER
1 AM CST. THE PRIMARY HAZARD WITH THE STORMS WILL BE QUARTER TO GOLF
BALL SIZE HAIL. THERE WILL ALSO BE A SMALL CHANCE FOR DAMAGING WINDS
AND ONE OR TWO TORNADOES ALONG AND SOUTHEAST OF THE NATCHEZ TRACE
PARKWAY. VERY HEAVY RAINFALL WILL ACCOMPANY THE STORMS...AND FLASH
FLOODING COULD BECOME A PROBLEM ACROSS PORTIONS OF EASTERN
MISSISSIPPI IF STORMS REPETITIVELY MOVE OVER THE SAME LOCATION.
CONTINUOUS AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH
ALL THUNDERSTORMS. INSTABILITY AND STRONG WIND SHEAR WILL COMBINE
AHEAD OF AN APPROACHING VIGOROUS UPPER LEVEL STORM SYSTEM TO BRING
THIS THREAT FOR SEVERE WEATHER TO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN/BK

In the hours before

Special weather statement, Mar 11, 10:42 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1042 PM CST THU MAR 11 2010

MSZ036-042-120545-
HOLMES MS-YAZOO MS-
1042 PM CST THU MAR 11 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES SOUTHEAST OF BENTON AT 1043 PM CST...MOVING NORTHEAST
AT 40 MPH.

PEOPLE IN NORTHEASTERN YAZOO AND HOLMES COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

MME

The radar

The Jackson/Brandon,MS radar (KDGX), 61 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Yazoo

When
March 11, 11:16 PM CST
Where
Yazoo County, 1.22 mi NE of Little Yazoo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.733, -90.356

Hail, Attala

When
March 11, 11:21 PM CST
Where
Attala County, 0.93 mi SSE of Possumneck
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.138, -89.743

Hail, Attala

When
March 11, 11:30 PM CST to 11:33 PM CST
Where
Attala County, 3.42 mi N of Hesterville
Measured
1 in hail
Reported by
Public
Coordinates
33.219, -89.659

Hail, Jones

When
March 12, 1:33 AM CST
Where
Jones County, 3.81 mi S of Oak Bowery
Measured
0.88 in hail
Reported by
Public
Coordinates
31.565, -89.391

Hail, Jones

When
March 12, 1:37 AM CST to 1:39 AM CST
Where
Jones County, 2.99 mi ESE of Oak Bowery
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.603, -89.353

Nickel to quarter sized hail occurred about 8 miles west of Ellisville.

Hail, Jones

When
March 12, 1:41 AM CST to 1:43 AM CST
Where
Jones County, 0.91 mi SW of Laurel
Measured
1 in hail
Reported by
Public
Coordinates
31.690, -89.140

There were numerous reports of dime to nickel sized hail with some quarter sized hail stones in the mix.

Hail, Jones

When
March 12, 1:43 AM CST
Where
Jones County, 1.05 mi WSW of Laurel
Measured
1 in hail
Reported by
Public
Coordinates
31.695, -89.147

Hail, Jasper

When
March 12, 1:45 AM CST
Where
Jasper County, 3.83 mi SSE of Waldrup
Measured
1 in hail
Reported by
Public
Coordinates
31.916, -89.087

Hail, Oktibbeha

When
March 12, 1:50 AM CST
Where
Oktibbeha County, 5.94 mi SSW of Sessums
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.340, -88.757

Hail, Jones

When
March 12, 1:50 AM CST to 1:51 AM CST
Where
Jones County, 0.91 mi SE of Hoy
Measured
1.75 in hail
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
31.740, -89.140

Golf ball sized hail was reported in North Laurel.

Hail, Jasper

When
March 12, 1:55 AM CST
Where
Jasper County, 0.9 mi NE of Kelona
Measured
1 in hail
Reported by
Public
Coordinates
31.979, -88.989

Hail, Leake

When
March 12, 2:00 AM CST to 2:01 AM CST
Where
Leake County, 0.71 mi SSE of Thomastown
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
32.861, -89.665

Golf ball sized hail was reported at Thomastown.

Thunderstorm Wind, Clarke

When
March 12, 2:05 AM CST
Where
Clarke County, 0.69 mi N of Pachuta
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
32.040, -88.880

A couple of trees were blown down in Pachuta.

Hail, Lowndes

When
March 12, 2:13 AM CST to 2:15 AM CST
Where
Lowndes County, 0.73 mi WNW of Columbus
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.503, -88.442

Golf ball sized hail was reported by Lowndes 911 in Columbus.

Hail, Noxubee

When
March 12, 2:13 AM CST to 2:15 AM CST
Where
Noxubee County, 1.62 mi WNW of Shuqualak
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
32.978, -88.606

Hail, Noxubee

When
March 12, 2:14 AM CST
Where
Noxubee County, 3.99 mi N of Shuqualak
Measured
1 in hail
Reported by
Public
Coordinates
33.028, -88.578

Hail, Clarke

When
March 12, 2:17 AM CST
Where
Clarke County, 1.61 mi W of Quitman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.051, -88.757

Hail, Noxubee

When
March 12, 2:18 AM CST
Where
Noxubee County, 1.14 mi SW of Macon Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.118, -88.544

Hail, Lowndes

When
March 12, 2:23 AM CST to 2:25 AM CST
Where
Lowndes County, 3.07 mi SSE of Wells
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.560, -88.376

Thunderstorm Wind, Clarke

When
March 12, 2:24 AM CST to 2:26 AM CST
Where
Clarke County, 3 mi SSE of Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.090, -88.780

One tree was blown down along highway 513 between Quitman and Stonewall.

Hail, Noxubee

When
March 12, 2:32 AM CST
Where
Noxubee County, 1.84 mi ENE of Deerbrook
Measured
1.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
33.238, -88.469

Hail, Clarke

When
March 12, 2:36 AM CST
Where
Clarke County, 2.29 mi WNW of Energy
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
32.194, -88.585

Hail, Lauderdale

When
March 12, 2:50 AM CST to 2:52 AM CST
Where
Lauderdale County, 0.79 mi NNW of Whynot
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.291, -88.505

Quarter sized hail had covered the ground along Highway 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219892, 219893, 219894, 219822, 219828, 219824, 219895, 219896, 218354, 219827, 218351, 219826, 219823, 218353, 219821, 219897, 218355, 219898, 219899, 218356, 219900, 219901, 219820.